Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 2, 2017, 3:24 PM MST for Santa Cruz County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2017, 3:24 PM MST (22:24 UTC)
- Expired
- Jul 2, 2017, 4:00 PM MST
- In force
- 36 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4023 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633 WUUS55 KTWC 022224 SVRTWC AZC023-022300- /O.NEW.KTWC.SV.W.0002.170702T2224Z-170702T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 324 PM MST SUN JUL 2 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Southeastern Santa Cruz County in southeastern Arizona... * Until 400 PM MST * At 323 PM MST, a severe thunderstorm was located 15 miles east of Nogales, and is nearly stationary. HAZARD...60 mph wind gusts and hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3151 11083 3154 11052 3133 11055 3133 11077 TIME...MOT...LOC 2223Z 173DEG 4KT 3139 11067 HAIL...<.75IN WIND...60MPH $$
2 follow-up statements
961 WWUS55 KTWC 022246 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 346 PM MST SUN JUL 2 2017 AZC023-022300- /O.CON.KTWC.SV.W.0002.000000T0000Z-170702T2300Z/ Santa Cruz- 346 PM MST SUN JUL 2 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTHEASTERN SANTA CRUZ COUNTY... At 345 PM MST, a severe thunderstorm remained located about 15 miles east of Nogales or near Lochiel, and showed very little movement. HAZARD...60 mph wind gusts and hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3151 11083 3154 11052 3133 11055 3133 11077 TIME...MOT...LOC 2245Z 173DEG 4KT 3141 11067 HAIL...<.75IN WIND...60MPH $$
272
WWUS55 KTWC 022302
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
402 PM MST SUN JUL 2 2017
AZC023-022311-
/O.EXP.KTWC.SV.W.0002.000000T0000Z-170702T2300Z/
Santa Cruz-
402 PM MST SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
LAT...LON 3151 11083 3154 11052 3133 11055 3133 11077
TIME...MOT...LOC 2301Z 173DEG 4KT 3143 11067
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:55 PM MST, 29 minutes earlier.
Area forecast discussion, Jul 2, 2:55 PM MST, 29 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 255 PM MST Sun Jul 2 2017 .SYNOPSIS...Expect isolated to scattered mainly afternoon and evening thunderstorms into next weekend. The bulk of these thunderstorms will be east to south of Tucson. High temperatures will remain a few degrees above normal into next weekend. && .DISCUSSION...Numerous showers and thunderstorms were occurring from just east of Nogales eastward to west of Douglas this time. Other isolated showers/tstms were over the Chiricahua Mountains in eastern Cochise county, and were encroaching upon far southeast Pima County. Thunderstorms in the vicinity of Sierra Vista earlier this afternoon produced hail to one half of an inch, and a peak wind gust of 39 kts/ 45 mph and KFHU. Sunny skies to mostly sunny skies were ongoing elsewhere. Based on several high resolution solutions as well as the GFS/ECMWF, scattered showers/tstms will likely continue this evening mostly south-to-southeast of the Tucson metro area. As noted in the mid- morning Discussion, the main concern (or threat) will be the potential for brief strong, gusty and erratic winds from outflows versus the potential for heavy rainfall. A slight chance of showers/ tstms continues late tonight near the International border south-to- southwest of Tucson. The models also suggest the development of an MCS just south of the International border later tonight. Assuming this scenario to become reality, then more widespread coverage of showers/tstms may occur Monday afternoon. However, have noted that various 02/12Z NWP solutions suggest that the best chance of shower/tstm occurrence Monday afternoon/evening will again be south-to-southeast of Tucson, and across the White Mountains. There is the potential that showers/ tstms may continue late Monday night and perhaps into early Tuesday morning, especially from Tucson southward and even westward into western Pima County. Thereafter, the global-scale models were quite similar with depicting a broad area of high pressure to be established over the western/central CONUS Tuesday into next weekend. The circulation around the upper high that is progged to be centered generally near the Four Corners or the central Rockies will be conducive for isolated to scattered thunderstorms, especially during the afternoon and evening hours. Without a total model enumeration, the general trends appear to be a relatively "down" period Tuesday into Wednesday, then a general upward trend in showers/tstms, especially next weekend. Daytime high temperatures into next weekend will generally average a few degrees above normal. && .AVIATION...Valid thru 04/00Z. Scattered TSRA/SHRA south to southeast of KTUS, or generally from KOLS eastward to KDUG this evening, then -TSRA/-SHRA ending by midnight. Scattered -TSRA/-SHRA mainly east to south of KTUS Monday afternoon. MVFR and brief IFR conditions with the stronger TSRA, and wind gusts to near 45 kts. Otherwise, VFR conditions with surface wind this evening and Monday afternoon wly to nwly 8-15 kts with gusts to 20 kts. Surface wind variable in direction less than 12 kts at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered mainly afternoon and evening thunderstorms will occur into next weekend, with the bulk of thunderstorms occurring east to south of Tucson. Expect brief strong, gusty and erratic winds near thunderstorms. The potential for new fire ignitions exists due to lightning. Otherwise, westerly afternoon 20-foot winds at 5-15 mph will occur into midweek, then east to southeast winds will prevail Thursday into next weekend. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 2, 1:33 PM MST, 1 hour 51 minutes before
Special Weather Statement National Weather Service Tucson AZ 133 PM MST SUN JUL 2 2017 AZZ507-513-022100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 133 PM MST SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 200 PM MST... At 131 PM MST, Doppler radar was tracking a cluster of thunderstorms near Sierra Vista, moving northeast at 5 mph. Up to a half inch of rainfall has been measured with these storms over the Huachuca Mountains. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Sierra Vista, Sierra Vista Southeast, Fort Huachuca, Hereford and Nicksville. LAT...LON 3137 11022 3155 11041 3166 11026 3150 11006 TIME...MOT...LOC 2031Z 225DEG 5KT 3147 11024 KD
Special weather statement, Jul 2, 2:11 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
211 PM MST SUN JUL 2 2017
AZZ503-507-513-022200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
211 PM MST SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...
At 209 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles east of Nogales, or north of Lochiel. Another strong storm was
over Fort Huachuca. Movement was northeast at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Sierra Vista, Huachuca City, Fort Huachuca, Hereford, Parker Canyon
Lake.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3151 11066 3170 11042 3167 11018 3134 11019
3134 11066
TIME...MOT...LOC 2109Z 241DEG 5KT 3140 11061
KDSpecial weather statement, Jul 2, 3:06 PM MST, 18 minutes before
Special Weather Statement National Weather Service Tucson AZ 306 PM MST SUN JUL 2 2017 AZZ503-507-508-513-022230- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 306 PM MST SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST... At 303 PM MST, Doppler radar was tracking a strong thunderstorms along the International Border from east of Nogales near Lochiel to near Bisbee and Naco, and farther north near Sonoita and Elgin. Movement was northeast at 5 to 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Sierra Vista, Palominas, Canelo, Whetstone, Nicksville, Coronado National Memorial, Parker Canyon Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3175 11076 3182 11050 3134 10970 3133 11074 TIME...MOT...LOC 2203Z 241DEG 7KT 3140 11065 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:33 PM MST | Special Weather Statement | TWC | 27 min | |
| Jul 2, 2:11 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 2, 3:06 PM MST | Special Weather Statement | TWC | Cochise | 24 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.